Alert archive / Hawaii / Tornado Warnings in 2006
Tornado Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this tornado warning at Mar 23, 2006, 9:30 PM HST for Kalawao County, Hawaii. It was in force for 30 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 23, 2006, 9:30 PM HST (07:30 UTC)
- Expired
- Mar 23, 2006, 10:00 PM HST
- In force
- 30 min
- Issued by
- NWS Honolulu, HI
- Area
- Counties, with a storm outline in the text
County Kalawao County, HI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 9:35 PM HST | TORNADO | Kaumalapau Harbor, HI | TORNADO AT KAUMALAPAU HARBOR ON LANAI. DAMAGED A BUILDING AND A 10X10 TRAILER ADJACENT TO BUILDING. NO INJURIES. CORRECTION TO PREVIOUS LSR...WAS NOT THE LANAI OIL BUILDING. |
| Mar 23, 9:35 PM HST | TORNADO | Kaumalapau Harbor, HI | TORNADO AT KAUMALAPAU HARBOR ON LANAI. DAMAGED A SMALL BUILDING AND AN ADJACENT 10X10 TRAILER. EMPTY CARGO CONTAINERS SCATTERED ABOUT. TOP OF POWER POLE BROKEN OFF. NO INJURIES. |
| Mar 23, 9:35 PM HST | TORNADO | Kaumalapau Harbor, HI | TORNADO AT KAUMALAPAU HARBOR ON LANAI. DAMAGED THE LANAI OIL BUILDING AND A 10X10 TRAILER ADJACENT TO BUILDING. NO INJURIES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 21, 3:05 PM HST | Severe Thunderstorm Watch | SPC | 31 days |
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 7.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 524 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1262 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFHW50 PHFO 240729 TORHFO HIC009-240800- /O.NEW.PHFO.TO.W.0001.060324T0730Z-060324T0800Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE HONOLULU HI 930 PM HST THU MAR 23 2006 THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * TORNADO WARNING FOR... THE ISLAND OF LANAI IN MAUI COUNTY * UNTIL 1000 PM HST * AT 928 PM HST...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES SOUTHWEST OF LANAI CITY...OR ABOUT 37 MILES WEST OF KAHULUI...MOVING NORTHEAST AT 20 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... LANAI CITY BY 940 PM HST THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 2077 15715 2064 15702 2087 15670 2103 15686 $$ R BALLARD
2 follow-up statements
000 WWHW50 PHFO 240743 SVSHFO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 942 PM HST THU MAR 23 2006 HIC009-240800- /O.CON.PHFO.TO.W.0001.000000T0000Z-060324T0800Z/ LANAI IN MAUI- 942 PM HST THU MAR 23 2006 ...A TORNADO WARNING CONTINUES UNTIL 1000 PM HST FOR THE ISLAND OF LANAI IN MAUI COUNTY... AT 942 PM HST...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES NORTHWEST OF THE LANAI CITY AIRPORT...MOVING NORTHEAST AT 20 MPH. THE TORNADO WILL BE NEAR... LANAI CITY AROUND 955 PM HST WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS. THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN A VEHICLE...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. LAT...LON 2077 15715 2064 15702 2087 15670 2103 15686 $$ R BALLARD
000 WWHW50 PHFO 240804 SVSHFO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE HONOLULU HI 1004 PM HST THU MAR 23 2006 HIC009-240820- /O.EXP.PHFO.TO.W.0001.000000T0000Z-060324T0800Z/ LANAI IN MAUI- 1004 PM HST THU MAR 23 2006 ...THE TORNADO WARNING FOR THE ISLAND OF LANAI IN MAUI COUNTY EXPIRED AT 1000 PM HST... RADAR INDICATED THE SEVERE THUNDERSTORM THAT MOVED ONSHORE NEAR KAUMALAPAU HARBOR ON LANAI AT ABOUT 935 PM HAS MOVED NORTHEAST AND WEAKENED. THUS THE TORNADO WARNING WILL NOT BE REISSUED. LAT...LON 2077 15715 2064 15702 2087 15670 2103 15686 $$ R BALLARD
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this tornado warning went out at Mar 23, 8:30 PM HST, 1 hour earlier.
Area forecast discussion, Mar 23, 8:30 PM HST, 1 hour before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 830 PM HST THU MAR 23 2006 .SYNOPSIS... A DEEP TROUGH WEST OF KAUAI WILL MAINTAIN KONA WEATHER OVER THE ISLANDS THROUGH AT LEAST EARLY NEXT WEEK. THE TROUGH WILL KEEP TROPICAL MOISTURE STREAMING OVER THE ISLANDS. IMPULSES MOVING OVER THE ISLANDS FROM THE SOUTHWEST WILL KEEP THE ATMOSPHERE UNSTABLE ENOUGH FOR HEAVY RAIN AND THUNDERSTORMS TO CONTINUE. && .DISCUSSION... SATELLITE IMAGERY AND UPPER AIR ANALYSES SHOW A DEEP NORTH NORTHEAST TO SOUTH SOUTHWEST TROUGH NEARLY STATIONARY WEST OF KAUAI. A SERIES OF IMPULSES KEEP DROPPING INTO THE TROUGH FROM THE NORTHWEST... SWINGING AROUND THE TROUGH AXIS AND MOVING NORTHEASTWARD JUST WEST OF THE MAIN HAWAIIAN ISLANDS. LATEST SATELLITE IMAGERY SHOWS AN AREA OF LAYERED CLOUDS WITH EMBEDDED HEAVY SHOWERS AND THUNDERSTORMS OVER THE ISLANDS FROM OAHU TO MAUI. OVER THE PAST 6 HOUR...THIS AREA HAS BEEN MOVING TOWARDS THE EAST NORTHEAST AROUND 20 MPH AND INTENSIFIED. THIS INTENSIFICATION IS PROBABLY DUE TO A STRONG IMPULSE MOVING BY ABOUT 250 MILES NORTHWEST OF KAUAI. WEATHER OVER THE ISLANDS WILL REMAIN RATHER ACTIVE OVERNIGHT BUT MAY QUIET DOWN A BIT EARLY FRIDAY MORNING AS THE IMPULSE MOVES OFF TO THE NORTHEAST. WEATHER OVER THE MAIN HAWAIIAN ISLANDS WILL REMAIN UNSETTLED AS LONG AS THE TROUGH REMAINS NORTHWEST OF KAUAI. THE COMPUTER MODELS ARE CONSISTENT IN IN KEEPING THE TROUGH THERE THROUGH NEXT MONDAY. AFTER THAT...THE MODELS DIVERGE SIGNIFICANTLY. UNTIL THE MODELS BECOME MORE CONSISTENT WE WILL LOOK FOR THE TROUGH TO REMAIN IN PLACE FOR THE NEXT SEVEN DAYS. && .HFO WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH LATE FRIDAY NIGHT FOR NIIHAU KAUAI OAHU MOLOKAI LANAI MAUI AND KAHOOLAWE. WIND ADVISORY BIG ISLAND SUMMITS THROUGH EARLY SATURDAY. && DONALDSON
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 23, 6:42 PM HST | Special Marine Warning | HFO | 104 min | |
| Mar 23, 11:04 PM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 24, 12:20 AM HST | Special Marine Warning | HFO | 41 min | |
| Mar 24, 12:52 AM HST | Special Marine Warning | HFO | 87 min | |
| Mar 24, 1:51 AM HST | Flash Flood Warning | HFO | Kalawao | 3 hr |
| Mar 24, 2:47 AM HST | Special Marine Warning | HFO | 118 min | |
| Mar 24, 4:44 AM HST | Special Marine Warning | HFO | 40 min | |
| Mar 24, 7:12 AM HST | Marine Weather Statement | HFO | 108 min | |
| Mar 24, 8:15 AM HST | Special Marine Warning | HFO | 60 min | |
| Mar 24, 9:02 AM HST | Special Marine Warning | HFO | 38 min | |
| Mar 24, 9:15 AM HST | Severe Thunderstorm Warning | HFO | Hawaii | 45 min |
| Mar 24, 12:36 PM HST | Special Marine Warning | HFO | 114 min |
Nearby
Tornado Warnings in Hawaii, 2006Every tornado warning in 2006Tornadoes in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.